Michigan, 2016Flash Flood in Michigan, July 30, 2016
July 30, 2016 · NWS DTX · 1 event in 1 county or zone
Widespread rainfall totals around 2 inches, with isolated amounts up to 5 inches produced minor flooding, except around Ypsilanti where Flash Flooding was reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread rainfall totals around 2 inches, with isolated amounts up to 5 inches produced minor flooding, except around Ypsilanti where Flash Flooding was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 30, 10:15 AM EST, 45 minutes earlier.
Area forecast discussion, Jul 30, 10:15 AM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1115 AM EDT SAT JUL 30 2016
.UPDATE...
Early morning convection across the Saginaw Valley has been waning
the last couple hours as storms refocus further south between I-69
and I-94. Difference today is that there is a notable feature
causing the shift to the south which is the north edge of the mid
level dry slot. This is aiding the moisture rich deformation axis
in producing a band of thunderstorms stretching from St Clair
County west to Lake Michigan and have adjusted pops accordingly.
For the rest of the day, convection should continue to weaken and
become more scattered into the afternoon before the next wave,
approaching southern Lake Michigan, tracks eastward just south of
MI. With instability building this afternoon across the southern
CWA and the wave passing with renewed/strengthened deformation
axis, expect storms to redevelop later today with the best chances
along and south of M-59. We are not expecting any severe storms
although the moisture rich environment and nearly stationary storm
motions have been very efficient rain makers with rainfall rates
around 1 inch per hour at times. This makes heavy rainfall the
primary threat today with additional flood headlines not out of
the question later.
&&
.PREV DISCUSSION...
Issued at 705 AM EDT Sat Jul 30 2016
AVIATION...
Better coverage of showers and thunderstorms today across
southeast Michigan will warrant vicinity showers for much of the
day. Longest and most persistent showers expected across MBS
during the morning while a prob30 group for thunderstorms is in
the forecast late this afternoon for farther south locations.
Outside of this activity, looking at ceilings at or mostly above
5000 feet. Scattered shower activity is expected to persist
tonight (did not include in tafs due to coverage concerns), but if
clouds break up, fog will become likely. confidence is shaky with
this scenario, but will include light (mvfr) fog development for
now.
For DTW...Diurnal heating should lead to additional showers and
possible thunderstorms today. Timing remains difficult to determine.
Continued light northeast winds during the day, becoming light and
variable late tonight.
//DTW Threshold Probabilities...
* Low in thunderstorms and ceilings aob 5000 feet.
PREV DISCUSSION...
Issued at 405 AM EDT Sat Jul 30 2016
DISCUSSION...
Persistent mid level deformation remains in place over lower
Michigan early this morning. Left over from yesterday, it is now
getting a boost from an upper wave sliding eastward from the south
end of Lake Michigan. Early morning observational data indicates
expansion of elevated convection over lower Michigan occurring
within the mid level theta-e ridge analyzed roughly along the I-69
corridor at 00Z. There is loose model agreement that indicates the
moisture axis will shift northward during the remainder of the
morning as the upper wave moves from the south end of Lake Michigan
eastward along the Ohio border. This should favor the Tri Cities and
Thumb region for likely/numerous POP coverage during the short term
but plan to broaden higher POPs southward toward the M-59 corridor
as well to account for potential of enhanced forcing near the mid
level dry slot interface. Convective trends in this scenario remain
difficult to pin down as clusters of showers/storms will not be well-
behaved within the larger scale pattern. The general west to east
orientation of the moisture axis and west to east cell motion will
keep locally heavy rainfall as the primary hazard through the
morning.
The transition to surface based convection will take place as
diurnal heating peaks during the late afternoon. This will shift the
higher concentration of convection toward the Ohio border closer to
the surface low. The surface low and fronts will remain south of the
border but the tendency for inverted troughiness extending northward
into lower Michigan will help with low level convergence. The
general consensus of mesoscale models (HRRR, NMM, ARW, 4KM NAM)
indicates surface based CAPE building into the 1500-2000 J/kg range
as far north as the M-59 corridor but mostly I-96/696 southward.
Given the weak wind profile, expect convective mode similar to
yesterday which turned out to be pulse-type, slow-moving multicell
clusters prone to heavy rainfall. Measures of deep moisture remain
high as PW is projected around 1.7 inches with 700 mb dewpoint
around 3C. The WPC day 1 slight risk area for excessive rainfall
seems reasonably placed over the south 1/2-1/3 of SE Michigan and
within the SPC day 1 general thunder outlook. The difficulty in
pinning down convective trends precludes longer fused headline
issuance at this point but short fused issuances may be needed
again during late afternoon into early evening.
The upper wave moving into the northern plains during the early
morning will be the culprit in delaying the exit of this unsettled
pattern during Sunday. The collective output among the 00Z models
suggest this feature will slide over about the same region as
today's wave and both feed off and reinforce the low to mid level
moisture axis. The ECMWF remains more progressive than the NAM, GFS,
and GEM and would confine chance POPs to the morning while the other
models are slower and more intense with the occlusion. Definitely
trended the Sunday forecast more pessimistic in this package to
build in the trend for upcoming model cycles.
The short wave ridge trailing the Sunday wave will support surface
high pressure sliding into the Great Lakes during Monday which will
then last through about mid week. The surface high is projected to
produce warm temperatures for the start of August but with lower
humidity. There are signals for a round of MCS type activity nearby
to our west during the second half of the week and possibly the next
front due in lower Michigan by next Friday.
MARINE...
Northeast winds holding around 20 knots over central and southern
Lake Huron through today will maintain elevated wave heights in the
nearshore waters. Small Craft Advisories have been reissued through
this evening. Northeast winds will decrease to around 10 knots over
the remainder of the weekend into early next week, allowing for
significant wave less than 4 foot range.
HYDROLOGY...
A better coverage of showers (scattered-numerous) and a few
thunderstorms are expected today over southeast Michigan, but still
not widespread. None-the-less, the stronger showers and
thunderstorms will be capable of producing heavy rainfall in excess
of half an inch within an hour, with isolated cells producing 1 inch
or greater not out of the question due to the slow movement.
Localized urban flooding will be possible. Activity will persist
tonight, but in a weakening state with the loss of daytime heating.
Another round of scattered activity expected on Sunday.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 10 PM EDT this evening FOR MIZ048-049-
055-063.
Lake Huron...Small Craft Advisory until 10 PM EDT this evening FOR LHZ421-422-
441>443.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
UPDATE.......DRK
AVIATION.....SF/BT
DISCUSSION...BT
MARINE.......SF
HYDROLOGY....SF
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Jul 30, 8:32 AM EST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
932 AM EDT SAT JUL 30 2016
MIZ047-053-054-060>062-068>070-075-076-082-083-310900-
MIDLAND-SAGINAW-TUSCOLA-SHIAWASSEE-GENESEE-LAPEER-LIVINGSTON-OAKLAND-
MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
932 AM EDT SAT JUL 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY ALONG THE I-75 CORRIDOR THIS MORNING. HIGHER
CONCENTRATION OF STORMS WILL THEN DEVELOP SOUTH OF I-69 THROUGH
THE DETROIT METRO AREA AND OHIO BORDER DURING MID AFTERNOON INTO
EARLY EVENING. STORM MOTION WILL BE SOUTHWEST TO NORTHEAST AT 15
MPH WHILE CLUSTERS OF STORMS DEVELOP STATIONARY PATTERNS AT TIMES.
THIS MAKES HEAVY RAINFALL THE PRIMARY HAZARD WHICH COULD LEAD TO
URBAN AND SMALL STREAM FLOODING. A DOWNBURST WIND GUST NEAR 40 MPH
WILL ALSO BE POSSIBLE IN THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS AGAIN SUNDAY AS YET ANOTHER
WAVE OF LOW PRESSURE TRACKS ACROSS THE OHIO VALLEY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER, SPOTTER REPORTS
OF HEAVY RAINFALL WOULD BE GREATLY APPRECIATED.
MIZ048-049-055-063-310900-
BAY-HURON-SANILAC-ST. CLAIR-
932 AM EDT SAT JUL 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY ALONG THE I-75 CORRIDOR THIS MORNING. HIGHER
CONCENTRATION OF STORMS WILL THEN DEVELOP SOUTH OF I-69 THROUGH
THE DETROIT METRO AREA AND OHIO BORDER DURING MID AFTERNOON INTO
EARLY EVENING. STORM MOTION WILL BE SOUTHWEST TO NORTHEAST AT 15
MPH WHILE CLUSTERS OF STORMS DEVELOP STATIONARY PATTERNS AT TIMES.
THIS MAKES HEAVY RAINFALL THE PRIMARY HAZARD WHICH COULD LEAD TO
URBAN AND SMALL STREAM FLOODING. A DOWNBURST WIND GUST NEAR 40 MPH
WILL ALSO BE POSSIBLE IN THE STRONGEST STORMS.
A BEACH HAZARD STATEMENT IS IN EFFECT TODAY THROUGH THIS EVENING
AS MODERATE ONSHORE WIND BUILDS HIGH WAVES AND STRONG CURRENTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS AGAIN SUNDAY AS YET ANOTHER
WAVE OF LOW PRESSURE TRACKS ACROSS THE OHIO VALLEY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER, SPOTTER REPORTS
OF HEAVY RAINFALL WOULD BE GREATLY APPRECIATED.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-310900-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
932 AM EDT SAT JUL 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY TODAY OVER ALL MARINE AREAS SOUTH OF
ALABASTER. THE PRIMARY HAZARD WILL BE LIMITED VISIBILITY DUE TO
LOCALLY HEAVY RAINFALL ALTHOUGH WIND GUSTS NEAR 30 KNOTS WILL BE
POSSIBLE WITH A FEW OF THE STRONGER STORMS. MOTION WILL BE WEST TO
EAST NEAR 15 KNOTS.
A SMALL CRAFT ADVISORY IS IN EFFECT TODAY THROUGH THIS EVENING FOR
SAGINAW BAY AND SOUTHERN LAKE HURON. PLEASE SEE THE LATEST MARINE
MESSAGES FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS AGAIN SUNDAY AS YET ANOTHER
WAVE OF LOW PRESSURE TRACKS ACROSS THE OHIO VALLEY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
DRK
In the hours before
Special weather statement, Jul 30, 7:54 AM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
854 AM EDT SAT JUL 30 2016
MIZ076-083-301430-
WAYNE-MONROE-
854 AM EDT SAT JUL 30 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MONROE AND WAYNE
COUNTIES...
AT 852 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE DEVELOPING
ALONG A LINE EXTENDING FROM NEAR TAYLOR TO IDA. MOVEMENT WAS
NORTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
LIVONIA...TAYLOR...ROMULUS...MONROE...FLAT ROCK...MILAN...
GROSSE POINTE...DUNDEE...CARLETON...DOWNTOWN DETROIT...TEMPERANCE...
CANTON...DETROIT...DEARBORN...WYANDOTTE...TRENTON...GROSSE ILE...
NORTHVILLE...IDA AND BELLEVILLE.
TORRENTIAL RAINFALL OF 1 TO 2 INCHES OF RAIN PER HOUR WILL BE
POSSIBLE AS THESE STORMS DEVELOP...AND MAY CAUSE LOCALIZED FLOODING.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
LAT...LON 4172 8346 4173 8346 4172 8376 4208 8377
4209 8354 4243 8355 4245 8287 4247 8288
4247 8283 4236 8288 4232 8306 4230 8309
4224 8313 4216 8313 4190 8324 4190 8330
4184 8335 4172 8340
TIME...MOT...LOC 1252Z 227DEG 11KT 4219 8326 4190 8360
JVCLocal storm report, Jul 30, 9:58 AM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1058 AM EDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM HEAVY RAIN 7 W ANN ARBOR 42.28N 83.87W
07/30/2016 M1.00 INCH WASHTENAW MI TRAINED SPOTTER
RAINFALL IN THE PAST 3 HOURS
1020 AM HEAVY RAIN WHITMORE LAKE 42.43N 83.75W
07/30/2016 E1.20 INCH LIVINGSTON MI PUBLIC
RAINFALL IN THE PAST 2 HOURS
&&
SSLocal storm report, Jul 30, 10:24 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1124 AM EDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM HEAVY RAIN CARO 43.49N 83.40W
07/30/2016 M1.10 INCH TUSCOLA MI CO-OP OBSERVER
24 HOUR RAINFALL TOTAL
0930 AM HEAVY RAIN CHELSEA 42.31N 84.02W
07/30/2016 M2.18 INCH WASHTENAW MI CO-OP OBSERVER
24 HOUR RAINFALL TOTAL
&&
SSLocal storm report, Jul 30, 10:39 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1139 AM EDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HEAVY RAIN 3 SE ANN ARBOR 42.24N 83.69W
07/30/2016 M2.17 INCH WASHTENAW MI CO-OP OBSERVER
1.5 HOUR RAINFALL
&&
SSSpecial weather statement, Jul 30, 10:39 AM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1139 AM EDT SAT JUL 30 2016
MIZ076-301615-
WAYNE-
1139 AM EDT SAT JUL 30 2016
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WAYNE COUNTY...
AT 1138 AM EDT...A THUNDERSTORM WAS LOCATED NEAR YPSILANTI... MOVING
EAST AT 5 MPH.
LOCATIONS IMPACTED INCLUDE...
TAYLOR...ROMULUS...CANTON...DEARBORN...WYANDOTTE...TRENTON...
BELLEVILLE...WESTLAND...DEARBORN HEIGHTS...LINCOLN PARK...
SOUTHGATE...ALLEN PARK...GARDEN CITY...INKSTER...WAYNE...WOODHAVEN...
RIVERVIEW...MELVINDALE...ECORSE AND RIVER ROUGE.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
PONDING AND MINOR FLOODING AS IT TRACKS ROUGHLY PARALLEL TO
INTERSTATE 96. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
LAT...LON 4215 8354 4234 8354 4235 8307 4224 8313
4213 8313
TIME...MOT...LOC 1538Z 269DEG 6KT 4224 8356
JVCSpecial weather statement, Jul 30, 10:39 AM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1139 AM EDT SAT JUL 30 2016
MIZ076-301615-
WAYNE-
1139 AM EDT SAT JUL 30 2016
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WAYNE COUNTY...
AT 1138 AM EDT...A THUNDERSTORM WAS LOCATED NEAR YPSILANTI... MOVING
EAST AT 5 MPH.
LOCATIONS IMPACTED INCLUDE...
TAYLOR...ROMULUS...CANTON...DEARBORN...WYANDOTTE...TRENTON...
BELLEVILLE...WESTLAND...DEARBORN HEIGHTS...LINCOLN PARK...
SOUTHGATE...ALLEN PARK...GARDEN CITY...INKSTER...WAYNE...WOODHAVEN...
RIVERVIEW...MELVINDALE...ECORSE AND RIVER ROUGE.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
PONDING AND MINOR FLOODING AS IT TRACKS ROUGHLY PARALLEL TO
INTERSTATE 94. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
LAT...LON 4215 8354 4234 8354 4235 8307 4224 8313
4213 8313
TIME...MOT...LOC 1538Z 269DEG 6KT 4224 8356
JVCFlash Flood, Washtenaw
- When
- July 30, 11:00 AM EST to 12:00 PM EST
- Where
- Washtenaw County, 0.6 mi SW of Geddes to 2.39 mi W of Stony Creek
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 42.263, -83.677
Numerous streets were closed due to flooding with power lines also brought down. A nursing home roof collapsed due to the weight of the water. Trees were stripped of their leaves indicative of the heavy rainfall rates. The leaves clogged storm drains which exacerbated the flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Maryland, July 30 to 31, 20162 deaths · $22 million · 26 events
- Flash Flooding and Flooding in New Jersey, July 30 to 31, 2016$3.1 million · 52 kt wind · 77 events
- Rip Current in Puerto Rico, July 30, 20161 death · 1 event
- Flood in West Virginia, July 30, 2016$1.2 million · 1 event
- Flash Flooding in Pennsylvania, July 30, 2016$160,000 · 2 events
- Hail and Heavy Rain in Kansas, July 30 to 31, 2016$125,000 · 1.5 in hail · 5 events
- Flash Flooding in New Mexico, July 30, 2016$60,000 · 2 events
- Flooding in Pennsylvania, July 30, 2016$50,000 · 3 events
- Flood in Arizona, July 30, 2016$50,000 · 1 event
- Damaging Winds in Arizona, July 30, 2016$35,000 · 52 kt wind · 2 events
- Flash Flood and Damaging Wind in Louisiana, July 30, 2016$30,000 · 55 kt wind · 2 events
- Hail and Damaging Wind in Ohio, July 30, 2016$25,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650641.